Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below

Photosensitivity to lomefloxacin. A clinical and photobiological study.

Author information

  • 1Dermatology Service, Coimbra University Hospital, Portugal.

Abstract

Photosensitivity is an uncommon but characteristic side effect of quinolones, with a variable incidence for the different drugs. Several cases, considered either phototoxic or photoallergic, have been described with lomefloxacin use. During the last 4 years we studied 8 patients (mean age 69.4 years) with eczematous or acute sunburn-like lesions in photo-exposed areas, after taking lomefloxacin for a period of one week to several months. After drug withdrawal and systemic and/or topical corticosteroids, lesions cleared within one week to two months, with dischromia in one patient. Six to eight weeks thereafter, a photobiological study was performed. Minimal erythema dose (MED) for UVA and UVB were normal and photopatch tests with lomefloxacin, ofloxacin, ciproflaxacin and norfloxacin, tested at 1%, 5% and 10% in petrolatum and irradiated with 5 and 10 J/cm2 UVA were negative in 7 patients and 20 controls. Patient 1 had a positive photopatch test with lomefloxacin. One patient, who inadvertently reintroduced the drug before photopatch testing, developed a sharply limited erythematous reaction at 48 h in all irradiated areas, without aggravation at the sites of the quinolones patches. Our patients illustrate the polymorphism of clinical photosensitivity to lomefloxacin and represent the largest series in which photobiological studies have been performed. As in previous reports there are arguments favouring photoallergy, but phototoxicity appears to be the main mechanism of photosensitivity to quinolones, particularly in older patients with concomitant diseases and long-term use of the drug.

PMID:
10885440
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk